Alert archive / Iowa / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Quad Cities, IA

May 24, 1996Jefferson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 24, 1996, 10:54 AM CDT for Jefferson County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1996, 10:54 AM CDT (15:54 UTC)
Expired
May 24, 1996, 12:00 PM CDT
In force
66 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Jefferson County, IA

The radar

The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 241554 RRA
SVRMLI
IAC101-241700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 AM CDT FRI MAY 24 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL NOON CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST IOWA
 
   ...JEFFERSON COUNTY
 
AT 1055 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
NORTHWEST OF PACKWOOD2 MOVING TO THE SOUTHEAST AT 30 MILES AN HOUR.
IT WILL REACH PACKWOOD BY 1100 AM. LARGE HAIL IS LIKELY WITH THIS
STORM.
 
THIS IS A DANGEROUS STORM!  STAY INDOORS AWAY FROM WINDOWS!
 
BOEHMKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:17 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 24, 9:17 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
910 AM CDT FRI MAY 24 1996

MB CURVE SATELLITE IMAGERY ALONG WITH DVN WSR-88D REF LOOP INDICATED
MCS AFFECTING NORTHERN PORTION OF CWA...WITH TRW ECHO TRAINING OCCURRING
ALONG A CLINTON-IOWA CITY-NEWTON LINE.

CURRENT EXTRAPOLATION OF MCS SYSTEM POINTS TO ACTIVITY ENDING BY
EARLY AFTERNOON. IT APPEARS SOUTHERN CWA COUNTIES WILL ESCAPE THE
MAIN BRUNT. TEMPERATURES THIS AFTERNOON SHOULD BE SLUGGISH TO RISE
WITH PLENTY OF LOW CIG DEBRIS LEFTOVER.

CID 054/++  DBQ 054/++  MLI 060/++  BRL 063/++

BERG

In the hours before

Local storm report, May 24, 10:17 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 AM CDT FRI MAY 24 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....
X
1009 AM    DELTA                     IA   1.75 INCH HAIL
05/24/96   KEOKUK                         GOLFBALL SIZE HAIL REPORTED
Local storm report, May 24, 10:38 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1035 AM CDT FRI MAY 24 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1020 AM    DAVENPORT                 IA   1.00 INCH HAIL
05/24/96   SCOTT                          SOME HAIL DAMAGE REPORTED AT
                                          LOCAL MOBILE HOME PARK

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:41 AM CDTSevere Thunderstorm WarningDVNKeokuk64 min
May 24, 10:28 AM CDTSevere Thunderstorm WarningDVNKeokuk62 min
May 24, 10:35 AM CDTSevere Thunderstorm WarningDVNScott55 min
May 24, 11:09 AM CDTSevere Thunderstorm WarningDVNHenry, Washington66 min
May 24, 11:39 AM CDTSevere Thunderstorm WarningDVNKeokuk36 min
May 24, 11:48 AM CDTSevere Thunderstorm WarningDVNLouisa57 min
May 24, 11:58 AM CDTSevere Thunderstorm WarningDVNJefferson62 min
May 24, 12:07 PM CDTSevere Thunderstorm WarningDVNHenry68 min
May 24, 1:00 PM CDTSevere Thunderstorm WarningDVNDes Moines45 min
May 24, 1:05 PM CDTSevere Thunderstorm WarningDVNLee25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.